Nebraska, 2012

Hail in Nebraska, June 14, 2012

June 14, 2012 · NWS LBF · 1 event in 1 county or zone

Isolated severe thunderstorms developed along and south of a boundary in Frontier County during as the cap eroded in the evening. The severe storm produced up to ping pong size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed along and south of a boundary in Frontier County during as the cap eroded in the evening. The severe storm produced up to ping pong size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 2:48 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 2:48 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT THU JUN 14 2012

FORECAST CHALLENGE TONIGHT IS POPS AS COOL FRONT MOVES SOUTH AND
STALLS IN THE FAR SOUTHWEST TO THE KANSAS STATE LINE.

AT 19Z NARROW LINE OF RETURNS ON THE RADAR OVER THE SOUTHWEST NEAR
HAYES CENTER AND EXTENDS NORTHEAST THROUGH CENTRAL HOLT COUNTY. THE COOL
FRONT HAS PUSHED EAST INTO EASTERN NEBRASKA AND EXTENDS SOUTHWEST
INTO FAR SOUTHWEST NEB ATTM. THIS FORECAST CYCLE THERE REMAINS A
MODEL SPREAD WHERE A MODEL BLEND WAS USED THROUGH SATURDAY. A
DRIER APPROACH WAS TAKEN BUT NOT AS DRY AS THE NAM SUGGESTS WHERE
THE FRONT THAT PUSHES SOUTH TONIGHT WILL WASHOUT WHILE RETURNING
NORTH FRIDAY.

TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND
SOUTH OF THE BOUNDARY AFTER 4 PM IN THE FAR SOUTHWEST. DISTURBANCES
SEEN ON WATER VAPOR WILL LIFT NORTHEAST INTO THE EVENING WHERE THE
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT EXISTS FOR FRONTIER
COUNTY INTO THE EVENING. THE EVENTUAL FRONTAL POSITION WILL IMPACT
THE GOING FORECAST AS MODELS SUGGEST A COMPLEX FORMING AND
DRIVING THE FRONT EAST AND SOUTH OVERNIGHT...WITH THE MAIN
QUESTION TO BE HOW FAR SOUTH. OVERNIGHT SOUTHERLY RETURN FLOW
DEVELOPS ON THE HIGH PLAINS WHERE MOISTURE DEEPENS AND THE UPSLOPE
MAY ALSO HELP DEVELOP EXTENSIVE LOWS CLOUDS IN THE WEST...SO FOR
NOW HAVE INCREASED SKY COVER ACROSS THE WEST AFTER MIDNIGHT.

FRIDAY FOCUS SHIFTS TO THE NORTHWEST AS THE NEXT STRONG DISTURBANCE
MOVES OUT ON THE PLAINS. WEAK HIGH PRESSURE BUILDS EAST DURING
THE DAY FOR A MAINLY DRY FORECAST THEN THUNDERSTORMS REDEVELOPING
IN THE NORTHWEST BY EVENING. THE 18Z NAM MODEL RUN COMING IN ATTM
WHERE POPS MAY NEED TO BE RAISED OVERNIGHT FRIDAY INTO SATURDAY
MORNING AS SHORTWAVE TROUGH IS PROJECTED TO MOVE FURTHER SOUTHEAST
THAN EARLIER SHOWN. THROUGH THE FORECAST PERIOD TEMPERATURE
GUIDANCE CLOSE AND FOLLOWED.

BEST CASE SCENARIO FOR SATURDAY WILL BE SHOWERS EXITING IN THE
MORNING THEN GOOD SUBSIDENCE FOR CLEARING INTO THE AFTERNOON...
ALONG WITH WARMING TEMPERATURES. SUNDAY THROUGH TUESDAY ZONAL FLOW
CONTINUES ACROSS THE NORTHWEST THAT WILL CARRY A SERIES OF
DISTURBANCES EAST. MODELS ARE ADJUSTING TO TIMING DIFFERENCES THAT
REFLECTS DRIER CONDITIONS THROUGH MONDAY AS H7 TEMPERATURES WARM
AND THE THERMAL RIDGE EXTENDS NORTH AND EAST WHILE A COLD FRONT
MOVES SOUTH. MONDAY NIGHT THE FRONT STALLS THROUGH CENTRAL NEB TO
BE SERVE AS A FOCUS FOR STORM DEVELOPMENT THROUGH WEDNESDAY
MORNING.

&&

.AVIATION...(ISSUED 1120 PM CDT)

VFR CONDITIONS ARE ANTICIPATED AT BOTH KLBF AND KVTN THROUGH 18Z
FRIDAY. CURRENT CLOUD COVER AT KLBF WILL CONTINUE TO ERODE AND LIFT
THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
GENERALLY SOUTH AND EAST OF A LINE FROM NORTH PLATTE TO BROKEN
BOW...SO HAVE LEFT OUT ANY MENTION OF TSRA IN THIS KLBF TAF
UPDATE. COLD FRONT HAS CLEARED KLBF WITH WINDS NOW OUT OF THE
NORTH. WINDS WILL CONTINUE TO BE GUSTY AT BOTH TAF SITES THROUGH
THE DAY BEFORE CALMING AND SWITCHING TO OUT OF THE EAST OVERNIGHT.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN WESTERN NEBRASKA
TOMORROW...HOWEVER NOT EXPECTING ANYTHING TO OCCUR WITHIN THIS TAF
PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 390
FOR FRONTIER COUNTY UNTIL 11 PM CDT.
&&

SHORT TERM/EXTENDED...KECK
AVIATION/FIRE WEATHER...JACOBS
Hazardous weather outlook, Jun 14, 1:51 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 PM CDT THU JUN 14 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-152000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
251 PM CDT THU JUN 14 2012 /151 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA LATER TODAY. STORMS THAT
DEVELOP MAY BECOME SEVERE AS INCREASING MOISTURE AND SUFFICIENT
HEATING ALLOWS FOR A MODERATELY UNSTABLE ATMOSPHERE. THE GREATEST
THREAT OF THUNDERSTORMS WILL OCCUR ALONG AND SOUTHEAST OF A LINE
FROM HAYES CENTER...TO BROKEN BOW...TO EWING. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN SEVERE THREATS. IN ADDITION...STORM
MOVEMENT WILL BE 20 MPH OR LESS...THE SLOW STORM MOVEMENT COULD
PROMOTE LOCALIZED AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FRONTAL BOUNDARY WILL WASH OUT ON FRIDAY...LIFTING NORTH AS A
WEAK WARM FRONT. AN UPPER LEVEL DISTURBANCE WILL LIFT INTO THE
NEBRASKA PANHANDLE LATE FRIDAY NIGHT LEADING TO THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE
STORM OVER THE EASTERN NEBRASKA PANHANDLE AND PORTIONS OF THE
SOUTHWESTERN AND CENTRAL SAND HILLS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN SEVERE THREATS.

THE THREAT FOR THUNDERSTORMS REMAINS IN THE FORECAST FROM
EARLY SATURDAY THROUGH SUNDAY. AT THIS TIME...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG  AND EAST OF
A LINE FROM HAYES CENTER...TO BROKEN BOW...TO EWING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 14, 4:53 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU JUN 14 2012

NEZ071-142330-
FRONTIER NE-
553 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER COUNTY
UNTIL 630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED WILLOW RESERVOIR STATE RECREATION
AREA...OR 20 MILES SOUTHEAST OF HAYES CENTER.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 MILE MARKER 30...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
June 14, 5:19 PM CST
Where
Frontier County, 5.26 mi E of Hugh Butler Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
40.370, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385747.